The FDA has issued a warning to doctors and patients that a common over the counter anti-diarrhea drug can cause deadly heart rhythms when taken at higher than recommended doses.
The drug loperamide is sold over the counter or by prescription and is available in generic, store-brand and brand-name (Immodium A-D) versions. The use of higher than recommended doses appears to be related to the ongoing epidemic of opioid abuse as very large doses can result in heroin-like highs. Some abusers also combine it with other drugs to increase absorption across the blood-brain barrier. Overdose of the drug can result in cardiac events including QT interval prolongation, torsades de pointes, or other ventricular arrhythmias, syncope and cardiac arrest.
The FDA has received 31 reports of people hospitalized due to heart problems including 10 deaths. National poison centers have reported a 71 percent increase in calls involving loperamide-containing drugs between 2011 and 2014.
The agency advises individuals whose diarrhea has lasted more than two days to stop taking loperamide and contact a doctor and to seek immediate medical attention for fainting, rapid heartbeat, arrhythmia or unresponsiveness.
Doctors are advised to discontinue loperamide if toxicity is suspected, measure blood levels of loperamide and consider electrical pacing or cardioversion in cases of torsades de pointes for which drug treatment is ineffective.
The FDA Safety Announcement can be found here: http://www.fda.gov/Drugs/DrugSafety/ucm504617.htm